Can Latisse Cause My Eyes to Change Color?

During Allergan’s clinical trial, there were cases of light colored eyes (blue, green, hazel) having increased pigmentation and causing the eyes to have new brown pigmentation or completely turning brown. The hyperpigmentation, or darkening of the iris, is likely not reversible even after the medication is stopped. In order to reduce the likelihood of hyperpigmentation, please use Latisse as directed. It should not be applied directly to the eye, nor should it be applied to the lower eyelid. The incidence of increased brown pigmentation was less than 4% in the clinical trials. Postmarketing reports (i.e., reports from patients who have used the medication after FDA approval) from Allergan do not list iris hyperpigmentation as a side effect that has been identified or voluntarily reported. The color change is due to increased melanin in the normal melanocytes of the iris and is not due to increased number of melanocytes. Melanocytes are the cells that make melanin and melanin is the pigment that gives skin its color and allows people to tan.

 

The long term effects of the increased darkening of the iris is unknown. Iris color changes associated with bimatoprost (the active ingredient in Latisse) may not be noticeable for several months to years.

 

Usually the brown pigmentation around the pupil spreads from the pupil outwards towards the edges of the iris and the entire iris or parts of the iris become more brownish. Freckles of the iris do not appear to be affected by Latisse. Latisse can be continued in patients who develop iris darkening or increased pigmentation, but if you continue to use the medication the darkening or browning of the iris may continue and may become worse.

 

In patients who use bimatoprost (the active ingredient in Latisse) for glaucoma, the incidence of brown pigmentation of the iris occured at a rate of 1-2% in clinical trials. Glaucoma patients instill the medication by squeezing the bottle and applying the medication DIRECTLY into their eyes. When Latisse is properly applied to the lash line with the applicator, only approximately 5% of the medication makes its way into your eye and onto your cornea and iris, making the risk of darkening of your iris (colored part of your eye) lower—especially when used as directed (i.e., with the applicator and NOT directly into the eye).

 

This is not the only potential side effect of Latisse. For additional information regarding the safety of Latisse information, including contraindications and additional side effects, please see important safety information.

Was this article helpful?
0 out of 0 found this helpful

Comments

0 comments

Article is closed for comments.